Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 375, NWS Wichita, KS

September 27, 20194 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 27, 2019, 8:24 PM CDT for 4 counties in Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 2019, 8:24 PM CDT (01:24 UTC)
Expired
Sep 27, 2019, 9:30 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 6:16 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2300 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2300 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 6:27 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 27, 6:27 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
627 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 348 PM CDT Fri Sep 27 2019

An active pattern is in store for a large portion of the Great
Plains through next week, with multiple opportunities for showers
and thunderstorms, including some severe weather and flooding
concerns. Above to well above normal temperatures over the weekend
may eventually transition to cooler temperatures by the end of next
week.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 348 PM CDT Fri Sep 27 2019

This afternoon, a cold front stretches SW to NE across Kansas. The
western end of that front is slowing down some ahead of a shortwave
that is beginning to lift out of the Four Corners region. Short term
model guidance differs on the convective evolution through tonight,
but the latest thinking is that a weak SFC low may develop along the
front in the vicinity of the OK/KS border (near or south of
Wichita). At the same time, the left exit region of an 80kt upper
level jet will lift out of the SW US and overspread the Central
Plains through tonight (ahead of the shortwave in that area).
Increasing low-level convergence near the SFC low/frontal boundary
combined with some added large-scale ascent may be just enough to
help initiate isolated to widely-scattered convection by this
evening across south-central Kansas, especially as inhibition
weakens in a narrow corridor along the front. Visible satellite as
of 315pm shows increasing cumulus developing along the OK/KS border
SW of Wichita and this likely signifies weakening inhibition and
increasing convergence.

While that doesn't guarantee initiation will occur, that area will
be our initial area of concern. Modest flow aloft over the area this
afternoon will support effective shear of 40-50kt which will be more
than adequate for organized, severe convection, including
supercells. In addition, low-level moistening beneath steep mid
level lapse rates and very warm temps will allow MLCAPE of around
3000 j/kg to be realized. These parameters will support the threat
of large hail and damaging wind gusts. Of note, the
shear/instability combo combined with good veering aloft certainly
supports the potential of rotating updrafts. Any such sustained
updraft could support 2" or larger hail. Steep low-level lapse rates
and DCAPE around 1500 j/kg also supports wind gusts potentially up
to 70 mph. Again, the takeaway here is that initiation is somewhat
conditional, but any storm that forms could quickly become severe.

With time, the frontal boundary will stall as WAA increases ahead of
the SW US shortwave. The exact location of the boundary may tend to
be augmented by how storms evolve through this evening. With time,
convection should grow upscale north of the frontal boundary, with
the threat of thunderstorms and severe weather shifting towards
northeast Kansas.

As the SW US shortwave approaches the Central Plains, another SFC
low will likely develop along the front. Models differ on how far
south the front will push tonight and this is important in where the
threat of storms and severe weather will be on Saturday. The
thinking is that north of the front, a WAA/almost overrunning type
setup may allow an area of elevated showers/thunderstorms to be
ongoing from late tonight into the day Saturday. Given this
potential, temps were lowered some in that area as showers and a NE
flow should tend to keep lower temps in place. Along and SE of the
front, daytime heating combined with the shortwave moving through
should allow another round of convection to develop. Instability and
shear may tend to be a bit lower on Saturday compared to today, but
given the uncertainties in the evolution of storms tonight/SAT AM, I
certainly do not want to downplay the threat of strong/severe storms
too much. Basically, the coverage of storms may be higher tomorrow,
but the threat of severe weather potentially lower. Anomalously high
PWats will favor very heavy rainfall and possible flooding tomorrow,
especially SE KS where FFG values are lower.

The frontal boundary should return well north of the area on Sunday
in response to a broad and deep upper low/trough developing over the
Central/Northern Rockies. Should clouds clear out, temperatures
could end up noticeably higher than the current forecast. This would
also support strong winds, with near-advisory level winds possible
over central KS.

Martin

.LONG TERM...(Monday through Friday)
Issued at 348 PM CDT Fri Sep 27 2019

Next week, the Central Plains will be sandwiched between deep
trough over the WRN US and ridging over the Southeast US. In
between these two features, deterministic and ensemble model
guidance continues to suggest an anomalous plume of moisture will
overspread the area. The potential exists for PWats to reach well
into the 90th percentile. This combined with a frontal boundary
sagging SE across the region could support an active period with
widespread showers/storms and heavy rain/flooding (potentially
both river and flash flooding). Stay tuned as we continue to
refine the potential threat areas. Once the frontal boundary
pushes through, gradually cooler air should begin to filter in,
providing relief from the recent stretch of above to well above
normal temps.

Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Sep 27 2019

A cold front, currently located from P28 to KEWK to KTOP is making
slow progress to the SE this evening across the forecast area.
Expecting strong to severe SHRA/TSRA to develop along this front for
the evening hours.  So will go with VCTS for most of the southern KS
taf sites for late this evening, including KICT/KHUT and eventually
after 03z for KCNU.

Expect a wind shift to the N-NW as the front pushes south, with this
already occurring at the KRSL/KSLN and KGBD taf sites. In the post
frontal airmass late this evening and tonight, expect some MVFR and
eventually some IFR cigs to move into the area as well.  This lower
cloud deck will eventually cover most of the forecast area by early
Sat morning, with MVFR and IFR cigs prevailing in most locations.

Ketcham

&&

.HYDROLOGY...
Issued at 348 PM CDT Fri Sep 27 2019

While PWats/moisture content will be high over the weekend, flash
flood guidance remains in the 3"+ range, which may tend to limit
the threat of flash flooding. That said, should flash flooding
occur through Saturday, it would likely be across southeast Kansas
where FFG is lower due to the recent heavy rainfall.

Potentially of greater concern is the potential for heavy rain and
flooding next week as PWats will likely reach close to the 99th
percentile for early October. Both river and flash flooding could
be a concern then.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  81  69  84 /  30  70  50  20
Hutchinson      61  76  68  85 /  30  70  40  20
Newton          62  77  68  84 /  50  70  40  20
ElDorado        66  81  70  83 /  30  80  60  20
Winfield-KWLD   68  84  70  84 /  20  80  50  20
Russell         55  69  64  87 /  30  30  30  10
Great Bend      56  72  65  86 /  30  30  20  10
Salina          59  71  67  87 /  60  70  40  20
McPherson       60  74  67  85 /  50  70  40  20
Coffeyville     70  83  71  85 /  10  40  20  10
Chanute         68  81  70  84 /  30  60  50  10
Iola            68  81  70  84 /  40  60  60  10
Parsons-KPPF    69  82  71  84 /  20  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...Ketcham
HYDROLOGY...RM
Hazardous weather outlook, Sep 27, 6:38 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
638 PM CDT Fri Sep 27 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282345-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
638 PM CDT Fri Sep 27 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms may develop along and
near the Kansas Turnpike through tonight, with the greatest chance
expected northeast of Wichita. While it is unclear whether storms
will even form, if they do, severe weather would likely occur.
The primary threats will be hail up to 2 inches in diameter and
wind gusts to 70 mph. Reference Severe Thunderstorm Watch 666 for
additional details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms may tend to be more widespread on
Saturday, some of which could be strong to marginally severe. The
best chance of seeing a severe thunderstorm looks to be across
southern Kansas. The threat of flooding may increase some on
Saturday as well, especially southeast Kansas.

Multiple rounds of showers and thunderstorms are likely from
Tuesday through Thursday next week, with an increased risk of very
heavy rainfall and flooding. Strong to severe thunderstorms cannot
be ruled out as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Special weather statement, Sep 27, 6:49 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
649 PM CDT Fri Sep 27 2019

KSZ050-051-280015-
Rice KS-McPherson KS-
649 PM CDT Fri Sep 27 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Rice County in central Kansas...
  Western McPherson County in central Kansas...

* Until 715 PM CDT.

* At 645 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Little River, or 9 miles east
  of Lyons...moving northeast at 35 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Mcpherson, Marquette, Little River, Windom and Mcpherson Airport.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3827 9765 3822 9812 3828 9824 3852 9797
      3852 9792 3857 9792 3861 9787 3861 9781
TIME...MOT...LOC 2348Z 228DEG 31KT 3833 9804

BUTLER
Special weather statement, Sep 27, 7:08 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
708 PM CDT Fri Sep 27 2019

KSZ051-067-068-280045-
Reno KS-McPherson KS-Harvey KS-
708 PM CDT Fri Sep 27 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Reno County in south central Kansas...
  South central McPherson County in central Kansas...
  Western Harvey County in south central Kansas...

* Until 745 PM CDT.

* At 707 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burrton...moving northeast at
  25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Newton, Halstead, Moundridge, Buhler and Burrton.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and central Kansas.

LAT...LON 3794 9774 3801 9789 3830 9761 3801 9736
      3797 9753
TIME...MOT...LOC 0008Z 216DEG 24KT 3801 9777

BUTLER
Special weather statement, Sep 27, 7:17 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 PM CDT Fri Sep 27 2019

KSZ048>051-280100-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
717 PM CDT Fri Sep 27 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Ellsworth County in central Kansas...
  Northeastern Rice County in central Kansas...
  Northwestern McPherson County in central Kansas...
  Southern Saline County in central Kansas...

* Until 800 PM CDT.

* At 716 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles southwest of Marquette, or
  15 miles west of Lindsborg...moving northeast at 50 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Salina, Lindsborg, Marquette, Little River, Assaria, Brookville,
  Smolan, Windom, Falun, Kanopolis Lake, Salina Airport and Kanopolis
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3836 9787 3835 9813 3887 9793 3887 9744
TIME...MOT...LOC 0017Z 214DEG 45KT 3849 9794

KETCHAM
Local storm report, Sep 27, 7:21 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             2 NE PEABODY            38.19N 97.08W
09/27/2019  M1.75 INCH       MARION             KS   BROADCAST MEDIA

            REPORT FROM A KSN REPORTER NORTHEAST OF PEABODY. TIME
            ESTIMATED BASED ON RADAR.

&&

MARTIN
Local storm report, Sep 27, 8:11 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             5 W CANTON              38.40N 97.52W
09/27/2019  M1.00 INCH       MCPHERSON          KS   PUBLIC

            DELAYED MPING REPORT. TIME ESTIMATED BASED ON RADAR.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:02 PM CDTSevere Thunderstorm WarningICTChase, Marion88 min
Sep 27, 7:08 PM CDTSpecial Weather StatementICTHarvey37 min
Sep 27, 7:17 PM CDTSpecial Weather StatementICTSaline43 min
Sep 27, 7:26 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno64 min
Sep 27, 7:27 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline63 min
Sep 27, 7:34 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice56 min
Sep 27, 8:19 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion56 min
Sep 27, 8:32 PM CDTSevere Thunderstorm WarningICTChase16 min
Sep 27, 8:49 PM CDTTornado WarningICTButler, Chase, Greenwood, Marion41 min
Sep 27, 9:28 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline38 min
Sep 27, 9:30 PM CDTSevere Thunderstorm WarningICTChase, Greenwood60 min
Sep 27, 9:36 PM CDTSevere Thunderstorm WarningICTMarion54 min
Sep 27, 10:20 PM CDTSevere Thunderstorm WarningICTChase, Marion55 min
Sep 27, 10:30 PM CDTSevere Thunderstorm WarningICTChase, Greenwood14 min
Sep 27, 11:07 PM CDTAreal Flood WarningICTChase8 hr
Sep 28, 9:44 AM CDTSpecial Weather StatementICTSedgwick61 min
Sep 28, 10:52 AM CDTSpecial Weather StatementICTHarvey, Marion, Sedgwick68 min
Sep 28, 11:51 AM CDTSpecial Weather StatementICTChase24 min
Sep 28, 1:44 PM CDTSpecial Weather StatementICTMontgomery61 min
Sep 28, 2:26 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson64 min
Sep 28, 2:48 PM CDTSpecial Weather StatementICTWilson, Woodson57 min
Sep 28, 2:57 PM CDTSpecial Weather StatementICTButler63 min
Sep 28, 3:02 PM CDTSpecial Weather StatementICTElk58 min
Sep 28, 3:28 PM CDTSpecial Weather StatementICTNeosho62 min
Sep 28, 4:43 PM CDTSpecial Weather StatementICTChautauqua, Elk32 min
Sep 28, 5:16 PM CDTSpecial Weather StatementICTWilson29 min
Sep 28, 5:21 PM CDTSpecial Weather StatementICTLabette24 min
Sep 28, 5:28 PM CDTAreal Flood WarningICTAllen12 hr
Sep 28, 5:44 PM CDTSpecial Weather StatementICTNeosho31 min
Sep 28, 6:14 PM CDTSpecial Weather StatementICTLabette31 min
Sep 28, 6:22 PM CDTAreal Flood WarningICTLabette, Neosho5 hr
Sep 28, 6:43 PM CDTSevere Thunderstorm WarningICTLabette, Neosho21 min
Sep 28, 6:45 PM CDTSpecial Weather StatementICTLabette30 min
Sep 28, 6:51 PM CDTSevere Thunderstorm WarningICTLabette, Neosho21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.